Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Riverton, WY

July 15, 2024Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 15, 2024, 2:43 PM MDT for Fremont County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 2:43 PM MDT (20:43 UTC)
Expired
Jul 15, 2024, 3:30 PM MDT
In force
47 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 14 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2296 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS55 KRIW 152043
SVRRIW
WYC013-152130-
/O.NEW.KRIW.SV.W.0013.240715T2043Z-240715T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
243 PM MDT Mon Jul 15 2024

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  East central Fremont County in central Wyoming...

* Until 330 PM MDT.

* At 242 PM MDT, a severe thunderstorm was located over Arapahoe,
  which is near Riverton, moving east at 25 mph.

  HAZARD...70 mph wind gusts and penny size hail. 60 to 70 mph wind 
           gusts have been observed around Fort Washakie and Lander, 
           and is impacting Hudson and Riverton at this time.

  SOURCE...Trained weather spotters.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Riverton around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4280 10880 4312 10889 4322 10797 4278 10789
TIME...MOT...LOC 2042Z 263DEG 20KT 4298 10846 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

McDonald
3 follow-up statements
949 
WWUS55 KRIW 152059
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
259 PM MDT Mon Jul 15 2024

WYC013-152130-
/O.CON.KRIW.SV.W.0013.000000T0000Z-240715T2130Z/
Fremont-
259 PM MDT Mon Jul 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...

At 258 PM MDT, a severe thunderstorm was located 9 miles east of
Riverton, moving east at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters. 60 to 70 mph winds have been 
         reported from Fort Washakie to Lander to Hudson.  Tree and 
         structure damage has been reported as well.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of east
central Fremont County, including the following locations... Arapahoe
Elementary School, St Stephens, Riverton Landfill, Fremont County
Fairgrounds, and Riverton Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across central Fremont County. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4280 10861 4314 10868 4322 10797 4278 10789
TIME...MOT...LOC 2058Z 266DEG 29KT 4300 10820 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

McDonald
124 
WWUS55 KRIW 152122
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
322 PM MDT Mon Jul 15 2024

WYC013-152130-
/O.CON.KRIW.SV.W.0013.000000T0000Z-240715T2130Z/
Fremont-
322 PM MDT Mon Jul 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...

At 321 PM MDT, a severe thunderstorm was located 14 miles southeast
of Hidden Valley, which is 15 miles south of Shoshoni, moving east at
25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters. Many 60 to 70 mph wind gusts have 
         been reported through central Fremont County.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across east-central Fremont County. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4279 10823 4318 10831 4322 10797 4278 10789
TIME...MOT...LOC 2121Z 263DEG 20KT 4302 10802 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

McDonald
655 
WWUS55 KRIW 152131
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
331 PM MDT Mon Jul 15 2024

WYC013-152140-
/O.EXP.KRIW.SV.W.0013.000000T0000Z-240715T2130Z/
Fremont-
331 PM MDT Mon Jul 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FREMONT COUNTY
HAS EXPIRED...

The storms which prompted the warning has moved eastward out of the 
area. Therefore, the warning has been allowed to expire.  However, 
the line of very gusty winds and heavy rain are still possible with 
the thunderstorm.  A Significant Weather Advisory continues for east-
central Fremont County and west-central Natrona County.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.

&&

LAT...LON 4279 10823 4318 10831 4322 10797 4278 10789
TIME...MOT...LOC 2130Z 263DEG 20KT 4302 10797 

$$

McDonald

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:43 PM MDT, 1 hour earlier. Its key messages:

  • Scattered thunderstorms will produce brief heavy rain and gusty outflow wind of 35 to 45 mph through early Monday evening.
  • A secondary surge of northerly surface wind arrives Tuesday afternoon and evening. This will allow wildfire smoke to increase along the Interstate 25 corridor in Johnson and Natrona Counties. Oregon wildfire smoke will reach western Wyoming tonight and Tuesday.
  • Temperatures at or just above seasonal averages along with typical diurnal convection prevails much of the period.
Area forecast discussion, Jul 15, 1:43 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Riverton WY
143 PM MDT Mon Jul 15 2024

.KEY MESSAGES...

- Scattered thunderstorms will produce brief heavy rain and
  gusty outflow wind of 35 to 45 mph through early Monday
  evening.

- A secondary surge of northerly surface wind arrives Tuesday
  afternoon and evening. This will allow wildfire smoke to
  increase along the Interstate 25 corridor in Johnson and
  Natrona Counties. Oregon wildfire smoke will reach western
  Wyoming tonight and Tuesday.

- Temperatures at or just above seasonal averages along with
  typical diurnal convection prevails much of the period.

&&

.DISCUSSION...
Issued at 143 PM MDT Mon Jul 15 2024

Scattered convection is ongoing as of 130 PM Monday across western
and central Wyoming. The strongest storms and greatest areal coverage
is across southwest Wyoming where a lack of cloud cover earlier
today has allowed for better destabilization as mid-level lapse
rates are ranging from 8-9C/km. Further destabilization is
expected across central Wyoming through mid-afternoon as solar
radiation has increased the past few hours. With precipitable
water values topping 0.80 inches, these storms will be producing
rain Monday afternoon and early evening. Temperature-dew point
spreads favor wind gusts 35 to 45 mph with the stronger
convection. CAMS show most of the stronger storms relegated to
locations over Natrona and eastern Sweetwater Counties by 5-6
PM. Showers and isolated storms eventually develop over
northcentral Wyoming late this afternoon. This activity tracks
east-southeast through the evening, lingering longest in
Natrona County. To the west, drier westerly flow aloft brings an
earlier end to the convection this evening. However, western
wildfire smoke, mainly from Oregon, is likely to filter into
the region in this flow regime.

Tuesday finds enough lingering mid-level moisture to trigger
convection around midday. Orographics favor the Absaroka and Wind
River Mountains for the best coverage Tuesday afternoon. Drier west-
northwest flow aloft should limit convection in the basins east of
the Continental Divide.  Surface high pressure dropping south
through the Northern Plains provides a secondary surge of northerly
surface wind east of the Divide Tuesday afternoon. Wildfire smoke
from southern Montana fires is likely to make a push farther south
into central Wyoming along the Interstate 25 corridor in Johnson and
Natrona Counties given this wind direction. Temperatures will
be around seasonal normals with the exception of cooler readings
in Johnson County. The north to northeast wind reaches
Sweetwater County and points westward Tuesday evening, but
speeds will generally be only 10 to 15 mph. Convection decreases
in coverage early Tuesday evening leaving a clearing sky and
seasonal temperatures overnight.

The remainder of the week finds a building ridge across the Great
Basin, which retrogrades closer to the West Coast late in the
forecast period. For the most part, temperatures at or just above
seasonal averages prevail through next weekend. Enough mid-level
moisture remains trapped under the ridge to keep isolated/scattered
diurnal convection in the forecast through at least Friday. As the
ridge retrogrades, Wyoming may end up in northerly flow aloft with
any southerly moisture surge possibly being tempered. Therefore,
next weekend may end up a bit drier.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1145 AM MDT Mon Jul 15 2024

With slightly above normal atmospheric moisture and moderate
instability, scattered to widespread showers and thunderstorms
are expected this afternoon across the entire forecast area. The
primary threats are brief heavy rain and gusty outflow over 40
kts. Some of the storms in central WY (KCPR-KBYG) may become
stronger and also produce hail over one inch. For the most part,
the convection will end before sunset with lingering showers
possible from west-central WY toward east-central WY. VFR
conditions are generally expected, though MVFR conditions are
likely if showers/thunderstorms move directly over or near TAF
sites. Some mid-level clouds will remain overnight and move
southward before sunrise. As the storm-producing weather system
moves eastward, some northerly flow will move into sites east
of the divide and increase Tuesday afternoon. WNW winds will
increase west of the divide. Isolated showers and thunderstorms
are expected over the southern Absarokas and Wind Rivers and
other mountain areas during the afternoon with sites across
central and southern WY the most likely to see isolated storms.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Tuesday for WYZ010-023-024-
027.

&&

DISCUSSION...CNJ
AVIATION...McDonald
Hazardous weather outlook, Jul 15, 2:56 AM MDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
256 AM MDT Mon Jul 15 2024

WYZ001>020-022>030-161300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
256 AM MDT Mon Jul 15 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms this afternoon and evening.
Brief heavy downpours and strong outflows of 40+ mph are the main
concerns with the stronger storms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...Scattered showers and thunderstorms continue
through the first half of the week. Strong storms will bring a
continued gusty outflow wind threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 15, 1:50 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
150 PM MDT Mon Jul 15 2024

WYZ002-005-007-014>019-026-152015-
Wind River Mountains West-Owl Creek and Bridger Mountains-Wind River
Basin-Upper Green River Basin-Southwest Bighorn Basin-Upper Wind
River Basin-Wind River Mountains East-Green Mountains and Rattlesnake
Range-Absaroka Mountains-Lander Foothills-
150 PM MDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HOT SPRINGS...
SOUTHEASTERN SUBLETTE...CENTRAL FREMONT AND SOUTHEASTERN PARK
COUNTIES THROUGH 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Meeteetse to 6 miles north of
Fort Washakie to 11 miles northeast of Big Sandy Recreational Area.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fort Washakie, Morton, Anchor Dam, and Pilot Butte Reservoir
  around 155 PM MDT.
  Ethete, Upper Silas Lake, Worthen Meadows Reservoir, and Christina
  Lake around 200 PM MDT.
  Frye Lake around 205 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4391 10843 4390 10839 4315 10845 4227 10879
      4227 10957 4306 10924 4396 10926 4397 10907
      4394 10909 4397 10904 4397 10899 4395 10897
      4396 10893 4393 10893 4397 10891 4399 10843
TIME...MOT...LOC 1949Z 261DEG 24KT 4392 10892 4310 10892 4233 10923

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

McDonald
Special weather statement, Jul 15, 2:14 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 PM MDT Mon Jul 15 2024

WYZ017-018-152045-
Wind River Basin-Lander Foothills-
214 PM MDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Washakie, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ethete around 220 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4313 10859 4285 10851 4282 10886 4286 10889
      4287 10891 4288 10892 4305 10896
TIME...MOT...LOC 2013Z 260DEG 21KT 4296 10885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

McDonald

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:49 PM MDTSpecial Weather StatementRIWFremont56 min
Jul 14, 7:45 PM MDTSpecial Weather StatementRIWFremont45 min
Jul 15, 1:50 PM MDTSpecial Weather StatementRIWFremont, Hot Springs25 min
Jul 15, 2:14 PM MDTSpecial Weather StatementRIWFremont31 min
Jul 15, 2:24 PM MDTSevere Thunderstorm WarningRIWFremont51 min
Jul 15, 3:13 PM MDTSpecial Weather StatementRIW32 min
Jul 15, 3:43 PM MDTSpecial Weather StatementRIWNatrona32 min
Jul 15, 4:20 PM MDTSpecial Weather StatementRIWNatrona25 min
Jul 15, 4:38 PM MDTSevere Thunderstorm WarningRIWNatrona37 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.